Washington, 2015

Wildfire in Washington, August 11 to 31, 2015

August 11 to 31, 2015 · NWS OTX · 1 event in 1 county or zone

This complex of lightning caused wildfires burned 76,512 acres and cost over $37 million to suppress.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

This complex of lightning caused wildfires burned 76,512 acres and cost over $37 million to suppress.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 10, 9:35 PM PST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 9:35 PM PST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1035 PM PDT MON AUG 10 2015

.SYNOPSIS...
Hot weather will return for most of the work week with a continued
chance of thunderstorms. Some storms may produce strong winds this
afternoon and evening, mainly from the Blue Mountains and Camas
Prairie and spreading across extreme eastern Washington and north
Idaho. A few record high temperatures may be set Wednesday with a
isolated mountain thunderstorms possible. A cold front late Thursday
will bring another round of potentially strong thunderstorms.
Breezy and cooler conditions are expected by Friday and into the
upcoming weekend.

&&

.DISCUSSION...
Updates to decrease but not remove the mention of showers and
thunderstorms as the southerly flow lingers and is cluttered with
minor disturbances per the latest IR satellite images. Latest HRRR
suggests some minor convection to occur between 6-12Z Tuesday.
/Pelatti

&&

.AVIATION...
06Z TAFS: Most thunderstorm activity has decreased or moved out of
the area, however additional but more minor disturbances are
expected to pass in a southwest to northeast trajectory from now
until 12Z Tuesday. Additionally after 00Z Tuesday additional
disturbances move through in a similar fashion. This activity
appears considerably less substantial in coverage in comparison to
what occurred earlier today so TAFs show make mention of the
convection mostly indirectly with a vicinity and convective cloud
mentions. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  95  66  99  69  95 /  20  10  20  10  10  20
Coeur d'Alene  59  97  63  98  65  94 /  30  10  20  20  10  20
Pullman        55  97  60  98  63  93 /  20  10  20  10  10  20
Lewiston       65 104  69 105  71 100 /  20  10  20  10  10  30
Colville       60  99  59 102  59  99 /  50  20  10  10  10  20
Sandpoint      54  95  59  97  57  93 /  50  10  20  10  10  20
Kellogg        56  97  60  98  63  93 /  60  10  20  20  10  30
Moses Lake     63 100  64 102  66  96 /  20  10  10   0   0  20
Wenatchee      72  99  70 102  75  93 /  20  10  10  10   0  20
Omak           66 100  66 103  67  98 /  20  20  10  10  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 11 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Northeast (Zone 686)-East Washington Palouse and
     Spokane Area (Zone 674).

     Red Flag Warning until 2 AM PDT Tuesday for East Washington
     South Central Cascade Mountains (Zone 680)-East Washington
     South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Aug 10, 5:26 AM PST, 18 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
626 AM PDT MON AUG 10 2015

WAZ041>043-111330-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
626 AM PDT MON AUG 10 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A low pressure system will set up just offshore the Northwest
region through the work week. This will result in an unstable
weather pattern across the Inland Northwest with thunderstorms
possible each day. Wettest and strongest thunderstorms are
expected on Thursday. This will increase the potential for flash
flooding and debris flows for areas in and near recent burn scars.
Other potential hazard with thunderstorms this week will include
gusty outflow winds and new fire starts from lightning strikes.

IDZ001>004-026-027-WAZ031>038-044-111330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
626 AM PDT MON AUG 10 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A low pressure system will produce isolated to scattered
thunderstorms this afternoon and evening. Best chances for
thunderstorms will be across southeast Washington and in the
southern and central Idaho Panhandle. Thunderstorms will have the
potential to produce strong wind gusts that will spread north and
west across the region. Strong winds may also result in blowing
dust with reduced visibility. In addition, lightning strikes will
be capable of producing new fire starts.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There will be a chance for thunderstorms Tuesday and Wednesday,
mainly over the mountains. Both of these days will also be hot
with high temperatures warming into the upper 90s to around 100
degrees. Low pressure will eject into the region on Thursday with
strong thunderstorms possible over many areas.

In the hours before

Local storm report, Aug 10, 9:50 PM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1050 PM PDT MON AUG 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     3 SSW PEOLA             46.27N 117.50W
08/10/2015  M65.00 MPH       GARFIELD           WA   MESONET

            ALDER RIDGE RAWS MEASURED A 65 MPH WIND GUST DURING THE
            PREVIOUS HOUR.

0845 PM     TSTM WND DMG     COCOLALLA               48.10N 116.61W
08/10/2015                   BONNER             ID   EMERGENCY MNGR

            A FEW POWER LINES DOWN. FIRE STARTS FROM THE DOWNED LINES
            AS WELL AS LIGHTNING STRIKES. TIME ESTIMATED BASED ON
            RADAR. HAIL WAS ALSO REPORTED BUT SIZE WAS UNKNOWN.

&&

RMILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northeast Mountains

When
August 11, 12:00 AM PST to August 31, 12:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

This complex of lightning caused wildfires burned 76,512 acres and cost over $37 million dollars to suppress.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599517.